Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Pittsburgh, PA

March 20, 2020Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 20, 2020, 4:32 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2020, 4:32 PM EDT (20:32 UTC)
Expired
Mar 20, 2020, 5:00 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 4:48 PM EDTTSTM WND DMG4 N Stahlstown, PALARGE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS51 KPBZ 202032
SVRPBZ
PAC051-129-202100-
/O.NEW.KPBZ.SV.W.0009.200320T2032Z-200320T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
432 PM EDT Fri Mar 20 2020

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southern Westmoreland County in southwestern Pennsylvania...
  Northeastern Fayette County in southwestern Pennsylvania...

* Until 500 PM EDT.

* At 432 PM EDT, a cluster of severe thunderstorms was located near 
  New Stanton, or 7 miles south of Greensburg, moving east at 55 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Greensburg...                     Latrobe...
  Mount Pleasant...                 Scottdale...
  McChesneytown-Loyalhanna...       Youngwood...
  Derry...                          Lawson Heights...
  New Stanton...                    Perryopolis...
  Ligonier...                       Calumet-Norvelt...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 50 and 57.
  Pennsylvania Turnpike between mile markers 70 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4010 7923 4009 7926 4006 7928
      4008 7974 4027 7972 4037 7901
TIME...MOT...LOC 2032Z 263DEG 48KT 4020 7956 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
856 
WWUS51 KPBZ 202048
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
448 PM EDT Fri Mar 20 2020

PAC051-129-202100-
/O.CON.KPBZ.SV.W.0009.000000T0000Z-200320T2100Z/
Westmoreland PA-Fayette PA-
448 PM EDT Fri Mar 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...

At 447 PM EDT, a cluster of severe thunderstorms was located over 
Ligonier, or 8 miles southeast of Latrobe, moving east at 55 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Greensburg...                     Latrobe...
Mount Pleasant...                 Scottdale...
McChesneytown-Loyalhanna...       Youngwood...
Derry...                          Lawson Heights...
New Stanton...                    Perryopolis...
Ligonier...                       Calumet-Norvelt...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 50 and 57.
  Pennsylvania Turnpike between mile markers 70 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4010 7923 4009 7926 4006 7928
      4008 7974 4027 7972 4037 7901
TIME...MOT...LOC 2047Z 263DEG 48KT 4023 7929 

HAIL...<.75IN
WIND...60MPH
 
$$
862 
WWUS51 KPBZ 202054
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
454 PM EDT Fri Mar 20 2020

PAC051-129-202104-
/O.EXP.KPBZ.SV.W.0009.000000T0000Z-200320T2100Z/
Westmoreland PA-Fayette PA-
454 PM EDT Fri Mar 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES WILL EXPIRE AT 500 PM EDT...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4010 7923 4009 7926 4006 7928
      4008 7974 4027 7972 4037 7901
TIME...MOT...LOC 2054Z 263DEG 48KT 4024 7918 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:02 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 12:02 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1202 PM EDT Fri Mar 20 2020

.SYNOPSIS...
Occasional showers and thunderstorms are expected today with
crossing low pressure. Dry and cooler weather will return for the
weekend under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
A second line of strong thunderstorms have developed along a Theta E
gradient ahead of an approaching cold front and will move across the
region after a brief break in precipitation. With sufficient shear
and mixing, these thunderstorms will carry with them the threat for
damaging sfc wind gusts. A QLCS type of precipitation structure with
embedded rotation has been prevalent today. Heavy rainfall rates
above areas that saw flooding this morning may cause additional water
problems.

Behind the cold front the tight pressure gradient will linger and
gusts up to 35 mph (40 mph in the ridges) will remain tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
High pressure approaches from the Midwest this weekend. Cold
advection will prevail during the approach of the ridge axis.
Temperature will drop about 5 degrees below the seasonal norm on
Saturday but recover to be seasonable Sunday as the axis of the ridge
departs to the East.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A deepening trough is expected to return rain to the region overnight
Sunday into Monday. With SE flow anticipated in the ridges, cold air
damming brings the possibility for slight snow accumulations in the
Eastern halves of Garrett and Tucker counties.

Another chance for precipitation returns Tuesday night. Temperature
looks to stay mild and near the climatological average.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Majority of terminals are VFR at times but MVFR ceiling/visibility in
vicinity of showers and thunderstorms is likely. Brief deterioration
to IFR in thunderstorms cannot be ruled out.

A crossing cold front is expected to bring showers and scattered
thunderstorms as it drops across the region. A shift to W and
eventually NW wind is forecast behind the front, along with lingering
MVFR ceilings.

.Outlook...
Restrictions are possible behind the exiting front thru early Sat.
Restrictions are likely again Sun night and Mon with crossing low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 20, 2:18 AM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
218 AM EDT Fri Mar 20 2020

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-210630-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
218 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are expected to form with an advancing cold front today.
A few storms may be severe and cause damaging wind gusts this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-210630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
218 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Additional rainfall this morning may trigger isolated flooding.
Thunderstorms are expected to form with an advancing cold front today.
A few storms may be severe and cause damaging wind gusts this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 20, 3:04 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     EAST BUTLER             40.88N  79.84W
03/20/2020                   BUTLER             PA   911 CALL CENTER

            WIRES REPORTED DOWN ON E. BROADWAY AVE

&&

EVENT NUMBER PBZ2000676

JD
Local storm report, Mar 20, 3:22 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     1 SW CORBETTOWN         40.96N  79.19W
03/20/2020                   JEFFERSON          PA   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN

&&

EVENT NUMBER PBZ2000677

JD
Local storm report, Mar 20, 3:24 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            1 NE LICKING VIEW       39.96N  82.02W
03/20/2020                   MUSKINGUM          OH   BROADCAST MEDIA

            JOES RUN STREAM OUT OF BANKS; CAR STUCK IN FLOODED
            ROADWAY ALONG ADAMS CIRCLE

&&

EVENT NUMBER PBZ2000678

MF
Local storm report, Mar 20, 3:27 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            1 WNW SONORA            39.99N  81.92W
03/20/2020                   MUSKINGUM          OH   BROADCAST MEDIA

            FLOODING REPORTED ALONG NORFIELD ROAD.

&&

EVENT NUMBER PBZ2000679

MF
Local storm report, Mar 20, 4:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     1 SSE WILLOW GLEN       40.50N  81.49W
03/20/2020                   TUSCARAWAS         OH   PUBLIC

            TREES REPORTED DOWN

&&

EVENT NUMBER PBZ2000680

JD
Special weather statement, Mar 20, 4:26 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
426 PM EDT Fri Mar 20 2020

PAZ021-029-031-073>076-202115-
Fayette Ridges-Westmoreland
Ridges-Greene-Westmoreland-Washington-Allegheny-Fayette-
426 PM EDT Fri Mar 20 2020

...A LINE OF GUSTY SHOWERS CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHERN WASHINGTON...SOUTHEASTERN
ALLEGHENY...SOUTHERN WESTMORELAND AND NORTHERN FAYETTE COUNTIES...

At 425 PM EDT, radar indicated gusty showers were located along a
line extending from near Lawson Heights to near West Newton.
Movement was east at 45 mph.

Wind gusts up to 45 mph are possible with these showers.

Locations impacted include...
Greensburg...                     Latrobe...
Connellsville...                  Monessen...
California...                     Donora...
Mount Pleasant...                 Scottdale...
Monongahela...                    Charleroi...
McChesneytown-Loyalhanna...       Youngwood...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 29 and 57.
  Pennsylvania Turnpike between mile markers 70 and 99.
  Interstate 79 in Pennsylvania between mile markers 23 and 30.

Torrential rainfall also is occurring with these showers and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
      4016 7916 4013 7917 4011 7919 4012 7921
      4010 7923 4009 7926 3993 7938 4004 8048
      4034 7944 4032 7903
TIME...MOT...LOC 2025Z 273DEG 39KT 4024 7944 4017 7975

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:14 AM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Washington, Westmoreland3 hr
Mar 20, 12:21 PM EDTSpecial Weather StatementPBZArmstrong, Fayette, Greene, Indiana, Jefferson, Westmoreland54 min
Mar 20, 12:54 PM EDTSpecial Weather StatementPBZLawrence, Mercer, Venango51 min
Mar 20, 1:01 PM EDTAreal Flood WarningPBZBeaver3 hr
Mar 20, 1:06 PM EDTAreal Flood WarningPBZVenango4 hr
Mar 20, 1:25 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango38 min
Mar 20, 1:29 PM EDTSpecial Weather StatementPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango46 min
Mar 20, 1:42 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence33 min
Mar 20, 1:49 PM EDTSevere Thunderstorm WarningPBZBeaver26 min
Mar 20, 2:02 PM EDTSpecial Weather StatementPBZAllegheny, Armstrong, Beaver43 min
Mar 20, 2:03 PM EDTAreal Flood WarningPBZBeaver, Butler, Lawrence3 hr
Mar 20, 2:15 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson45 min
Mar 20, 2:33 PM EDTAreal Flood WarningPBZClarion, Jefferson, Venango3 hr
Mar 20, 2:57 PM EDTSpecial Weather StatementPBZIndiana33 min
Mar 20, 3:32 PM EDTAreal Flood WarningPBZAllegheny, Butler3 hr
Mar 20, 4:07 PM EDTAreal Flood WarningPBZBeaver16 hr
Mar 20, 4:26 PM EDTSpecial Weather StatementPBZWestmoreland49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.